Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS Nashville, TN

February 23, 2019Perry County, Tennessee

NWS Nashville, TN issued this flash flood warning at Feb 23, 2019, 4:58 AM CST for Perry County, Tennessee. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 23, 2019, 4:58 AM CST (10:58 UTC)
Expired
Feb 23, 2019, 7:00 AM CST
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Perry County, TN

The radar

The Ft Campbell radar (KHPX), 135 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 5:41 AM CSTFLASH FLOOD9 W Linden, TNNUMEROUS ROADS CLOSED, ESPECIALLY ACROSS THE NORTHERN AND WESTERN PORTION OF THE COUNTY...INCLUDING CYPRESS CREEK RD AND RUSSELL CREEK RD.
Feb 23, 6:08 AM CSTFLASH FLOOD10 W Linden, TNMEDIA REPORTED THAT A VEHICLE BECAME TRAPPED IN FLOOD WATERS ON CYPRESS CREEK ROAD. DRIVER GOT OUT SAFELY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WGUS54 KOHX 231058
FFWOHX
TNC135-231300-
/O.NEW.KOHX.FF.W.0018.190223T1058Z-190223T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
458 AM CST Sat Feb 23 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Perry County in Middle Tennessee...

* Until 700 AM CST.

* At 455 AM CST, Doppler radar indicated heavy rain continues across 
  Perry County this morning. Radar estimates around 1 inch of rain 
  has fallen so far this morning. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Linden, Lobelville and Mousetail Landing State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3545 8804 3548 8799 3553 8798 3562 8804
      3566 8802 3572 8804 3577 8798 3584 8796
      3580 8785 3584 8772 3573 8773 3570 8771
      3570 8774 3566 8774 3559 8765 3549 8773
      3546 8797 3543 8801

$$

Shamburger
1 follow-up statement
809 
WGUS74 KOHX 231206
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
606 AM CST Sat Feb 23 2019

TNC135-231300-
/O.CON.KOHX.FF.W.0018.000000T0000Z-190223T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry TN-
606 AM CST Sat Feb 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CST FOR
PERRY COUNTY...

At 604 AM CST, local law enforcement reported numerous roads flooded 
and closed across Perry County including Cypress Creek Road and 
Russell Creek Road. Radar indicates moderate to heavy rain continues 
across the area, with additional showers and thunderstorms extending 
well off to the southwest across western Tennessee and northern 
Mississippi. Flash flooding is therefore expected to continue for 
several more hours.

Some locations that will experience flooding include...
Linden, Lobelville and Mousetail Landing State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3545 8804 3548 8799 3553 8798 3562 8804
      3566 8802 3572 8804 3577 8798 3584 8796
      3580 8785 3584 8772 3573 8773 3570 8771
      3570 8774 3566 8774 3559 8765 3549 8773
      3546 8797 3543 8801

$$

Shamburger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 3:35 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 23, 3:35 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
335 AM CST Sat Feb 23 2019

.DISCUSSION...

Very active weather continues today and tonight but Sunday
finally starts a decent pause to a very wet February.

Warm front currently across north AL to continue northward
track, setting up near our southwest around daybreak, then slowly
working across the mid-state into the early evening. Moderate to
heavy rain ahead of this boundary will continue to spread up
across the mid-state as deep moisture axis sets up across the
south and vertical motion enhances. Widespread heavier rain
expected to continue into midday...with a bit of a break in the
afternoon. During this break, the possibility of severe storms
ramps up ahead of a trailing cold front expected to cross the area
early Sunday morning. Our first issue is our ongoing extended
period of heavy rain...likely to put down an additionally 2 inches
northwest to 4+ in spots southeast through tonight. Most rivers
already running high and flash/river flooding threat remains very
high. Our second issue, severe storms, are most likely this
afternoon and evening. Atmospheric parameters really jump up as
LLjet really increases and overall jet structure as well. Models
putting 0-3SRH 300-500+ depending, with bulk shear 50+knts. Little
more concerning is CAPE, while not excessively high, has been
creeping upward and west last few runs. Most models now in the
400-500 range but with this high of shear it wont take much of an
increase for spinups to develop. Thus much of the CWA now in ENH-
MOD.

A much needed dry-out begins Sunday and even though the GFS/EURO
throwing in some showers at times, very limited affects are
expected as extended periods of heavier rain not likely. That
is good news since many roads flooded and most rivers will take
several days to make significant falls.

Next decent chance of showers looks to be Fri night into early
Sat. Models differ on setup but it seems some sort of boundary
will pass late night. GFS selling bonafide front but EURO
extending inverted trough up from the gulf. Either way, at least
scattered showers to maybe numerous in the works right now.

&&

.AVIATION...
06Z TAF DISCUSSION.

Warm front to work northward into Middle TN overnight. 850 mb
flow off the surface will ramp up with lift increasing as the
boundary approaches. Look for moderate rainfall to become heavier
after 06z across the CKV and BNA areas. Conditions will remained
socked in after sunrise though the rainfall will decrease some in
intensity. Still looking at the potential for a round of
thunderstorms across western middle TN aft 18Z-20z. Instability
values will be much lower near CSV where a lesser threat of
convection resides.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  45  55  30  52 / 100  90  10   0   0
Clarksville    68  43  53  28  49 /  90  90  10   0   0
Crossville     61  47  50  28  51 /  80  90  10   0   0
Columbia       70  45  54  30  53 / 100  90  10   0   0
Lawrenceburg   69  47  54  31  53 /  90  90  10   0   0
Waverly        70  42  52  31  52 / 100  90  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......07
AVIATION........Reagan
Hazardous weather outlook, Feb 22, 3:49 PM CST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
349 PM CST Fri Feb 22 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-232200-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
349 PM CST Fri Feb 22 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight.

Heavy rain is again very likely across Middle TN tonight. Another
1 to 3 inches may fall by Saturday morning and with the already
very soggy ground, flooding is expected to continue and likely get
worse.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional heavy rainfall is likely on Saturday and flash
flooding will be very possible. Folks who live in southwest
portions of Middle TN need to have a plan in place now in case
the need arises to evacuate to higher ground. Please don't take
this lightly. Have somewhere to go at a moment's notice to escape
flood waters.

In addition, some strong to severe storms will be possible late
Saturday afternoon and evening, especially across the southwest.
Damaging straight line winds and a couple tornadoes will be the
main threat with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through Saturday due to the
ongoing flooding potential and the severe potential on Saturday.

In the hours before

Local storm report, Feb 23, 2:13 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
213 AM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     FLASH FLOOD      5 WSW SUMMERTOWN        35.39N  87.39W
02/23/2019                   LAWRENCE           TN   EMERGENCY MNGR

            LAWRENCE COUNTY EMA REPORTS 95 PERCENT OF LOW WATER
            BRIDGES IN LAWRENCE COUNTY IMPASSABLE. WATERFORK ROAD
            NEAR HENRYVILLE COMMUNITY UNDERWATER. ALL CREEKS RISING.

0209 AM     FLASH FLOOD      PULASKI                 35.20N  87.03W
02/23/2019                   GILES              TN   LAW ENFORCEMENT

            TENNESSEE HIGHWAY PATROL REPORTS PARTS OF HIGHWAY 31 IN
            GILES COUNTY UNDERWATER

&&

EVENT NUMBER OHX1900143
EVENT NUMBER OHX1900144

SHAMBURGER
Local storm report, Feb 23, 2:53 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
253 AM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     FLASH FLOOD      3 WSW ETHRIDGE          35.30N  87.35W
02/23/2019                   LAWRENCE           TN   EMERGENCY MNGR

            WATER OVER TN HIGHWAY 242 BETWEEN MILE MARKERS 3 AND 4

&&

EVENT NUMBER OHX1900145

SHAMBURGER
Local storm report, Feb 23, 3:18 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
318 AM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     FLASH FLOOD      3 N IRON CITY           35.06N  87.58W
02/23/2019                   LAWRENCE           TN   EMERGENCY MNGR

            CORRECTED LOCATION. WATER OVER TN HIGHWAY 242 BETWEEN
            MILE MARKERS 3 AND 4 APPX 3 MILES NORTH OF IRON CITY.

&&

CORRECTED FATALITIES...INJURIES

EVENT NUMBER OHX1900145

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 11:44 PM CSTRiver Flood AdvisoryOHXPerry, Wayne19 hr
Feb 23, 12:38 AM CSTAreal Flood AdvisoryOHXGiles, Hickman, Lawrence, Lewis, Maury, Perry and 1 more6 hr
Feb 23, 12:59 AM CSTFlash Flood WarningOHXGiles, Lawrence, Wayne6 hr
Feb 23, 1:38 AM CSTAreal Flood AdvisoryOHXBedford, Coffee, Marshall8 hr
Feb 23, 3:02 AM CSTAreal Flood AdvisoryOHXCumberland, Grundy, Van Buren, Warren, White7 hr
Feb 23, 5:13 AM CSTAreal Flood AdvisoryOHXCannon, Clay, DeKalb, Fentress, Jackson, Overton and 2 more5 hr
Feb 23, 6:23 AM CSTAreal Flood AdvisoryOHXHickman, Lewis, Maury33 min
Feb 23, 6:27 AM CSTRiver Flood AdvisoryOHXBedford14 hr
Feb 23, 6:54 AM CSTFlash Flood WarningOHXGiles, Hickman, Lawrence, Lewis, Marshall, Maury and 2 more3 hr
Feb 23, 7:55 AM CSTRiver Flood AdvisoryOHXMarshall15 hr
Feb 23, 8:22 AM CSTFlash Flood WarningOHXCoffee, Grundy, Van Buren, Warren3 hr
Feb 23, 9:33 AM CSTRiver Flood WarningOHXBedford, Marshall53 hr
Feb 23, 9:33 AM CSTRiver Flood WarningOHXHumphreys4 days
Feb 23, 9:39 AM CSTAreal Flood AdvisoryOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Putnam and 4 more6 hr
Feb 23, 9:50 AM CSTFlash Flood WarningOHXBedford, Cannon, Coffee, DeKalb, Putnam, Rutherford and 3 more3 hr
Feb 23, 9:55 AM CSTFlash Flood WarningOHXCannon, Davidson, DeKalb, Rutherford, Smith, Sumner and 3 more3 hr
Feb 23, 9:58 AM CSTFlash Flood WarningOHXGiles, Hickman, Lawrence, Lewis, Marshall, Maury and 2 more91 min
Feb 23, 10:12 AM CSTFlash Flood WarningOHXCumberland, Fentress, Jackson, Overton, Putnam, White3 hr
Feb 23, 10:26 AM CSTFlash Flood WarningOHXCheatham, Davidson, Dickson, Houston, Humphreys, Robertson2 hr
Feb 23, 10:26 AM CSTRiver Flood WarningOHXDavidson68 hr
Feb 23, 10:26 AM CSTRiver Flood WarningOHXDavidson68 hr
Feb 23, 10:26 AM CSTRiver Flood WarningOHXDavidson68 hr
Feb 23, 10:26 AM CSTRiver Flood WarningOHXDavidson13 days
Feb 23, 10:26 AM CSTRiver Flood WarningOHXDavidson5 days
Feb 23, 10:26 AM CSTRiver Flood WarningOHXDavidson71 hr
Feb 23, 10:26 AM CSTRiver Flood WarningOHXMontgomery5 days
Feb 23, 10:26 AM CSTRiver Flood WarningOHXStewart13 days
Feb 23, 10:52 AM CSTRiver Flood AdvisoryOHXClay, Jackson24 hr
Feb 23, 10:52 AM CSTRiver Flood AdvisoryOHXJackson55 hr
Feb 23, 10:52 AM CSTRiver Flood AdvisoryOHXSmith20 hr
Feb 23, 10:52 AM CSTRiver Flood AdvisoryOHXDavidson3 days
Feb 23, 11:00 AM CSTRiver Flood WarningOHXDavidson, Williamson33 hr
Feb 23, 11:12 AM CSTAreal Flood AdvisoryOHXCoffee, Cumberland, Grundy, Van Buren, Warren3 hr
Feb 23, 11:28 AM CSTAreal Flood AdvisoryOHXGiles, Hickman, Lawrence, Lewis, Marshall, Maury and 2 more6 hr
Feb 23, 12:01 PM CSTAreal Flood AdvisoryOHXClay, Fentress, Jackson, Macon, Overton, Pickett and 2 more3 hr
Feb 23, 12:31 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Houston, Humphreys, Robertson3 hr
Feb 23, 12:34 PM CSTAreal Flood AdvisoryOHXBedford, Cannon, Coffee, DeKalb, Putnam, Rutherford and 3 more3 hr
Feb 23, 12:42 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, DeKalb, Jackson, Putnam, Rutherford and 5 more3 hr
Feb 23, 1:09 PM CSTAreal Flood AdvisoryOHXCumberland, Fentress, Jackson, Overton, Putnam, White3 hr
Feb 23, 2:44 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys, Stewart46 min
Feb 23, 2:56 PM CSTFlash Flood WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson and 1 more4 hr
Feb 23, 3:25 PM CSTSpecial Weather StatementOHXCheatham, Dickson, Montgomery35 min
Feb 23, 3:58 PM CSTSpecial Weather StatementOHXCheatham, Davidson47 min
Feb 23, 4:14 PM CSTRiver Flood WarningOHXBedford46 hr
Feb 23, 4:20 PM CSTRiver Flood AdvisoryOHXGrundy12 hr
Feb 23, 4:24 PM CSTRiver Flood AdvisoryOHXCoffee14 hr
Feb 23, 4:29 PM CSTRiver Flood AdvisoryOHXHickman4 hr
Feb 23, 4:39 PM CSTFlash Flood WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson3 hr
Feb 23, 4:59 PM CSTFlash Flood WarningOHXDickson, Hickman, Humphreys, Lewis, Maury, Perry4 hr
Feb 23, 5:07 PM CSTTornado WarningOHXDickson, Hickman, Perry23 min
Feb 23, 5:13 PM CSTRiver Flood AdvisoryOHXWilliamson24 hr
Feb 23, 5:48 PM CSTFlash Flood WarningOHXCheatham, Davidson, Dickson, Rutherford, Trousdale, Williamson and 1 more4 hr
Feb 23, 5:54 PM CSTFlash Flood WarningOHXClay, Jackson, Macon, Overton, Smith, Trousdale and 1 more4 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.